Iowa, 2019

Hail and Damaging Wind in Iowa, May 28, 2019

May 28, 2019 · NWS OAX · 2 events in 2 counties and zones

Nocturnal thunderstorms moved across the region north of a stalled frontal boundary that set up across the Nebraska and Kansas border. A severe thunderstorm watch was in effect.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Nocturnal thunderstorms moved across the region north of a stalled frontal boundary that set up across the Nebraska and Kansas border. A severe thunderstorm watch was in effect. A flash flood watch was also in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 28, 2:27 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 28, 2:27 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
327 AM CDT Tue May 28 2019

.SHORT TERM...(Today through Thursday)
Issued at 319 AM CDT Tue May 28 2019

Risk of severe thunderstorms and flooding through tonight is the
primary forecast concern.

Upper low pushing into western Colorado early this morning is
forecast to drift into western Nebraska by Wednesday morning, then
gradually fill through Thursday but maintaining mid level weakness
across much of our region. Thus the threat of thunderstorms will
remain in the forecast through at least then.

The best setup for strong to severe storms will come this afternoon
and evening as strong mid level wind fields ahead of approaching
system overspread the Plains. Surface low is forecast to move
through western Kansas toward south central Nebraska by this
evening, pulling effective warm frontal boundary into southeast
Nebraska. Very unstable airmass will reside south of this boundary,
with 2500 J/kg SBCAPE likely. Southwesterly bulk shear vectors are
expected to cut surface front at a steep angle with a magnitude 40-
50kt, suggesting discrete storm mode and attendant risk for large
hail, damaging winds and isolated tornadoes.  Elevated convection
north of the front will still be capable of large hail and damaging
winds.

This morning's activity will continue to pose a wind and isolated
hail risk and waves of storms across the state march east. However
more likely is the rainfall of an inch or two that could accumulate
before this activity weakens later this morning.

Various convection-allowing model solutions blow up initial
afternoon convection just after 18Z in southeast Nebraska, expanding
north and east across eastern Nebraska and southwest Iowa by 21Z.
Then an increasing low level jet with approach of surface low will
continue threat for storms well into the evening before lifting
northeast. These additional rounds of storms will focus on far
eastern Nebraska and southwest Iowa. The combination of morning
rains, afternoon rounds of storms, and very wet antecedent soil
conditions in these areas suggest a heightened flash flood risk as
any additional rain will runoff very quickly. Thus have issued a
flash flood watch from the Omaha Metro south and east through
southeast Nebraska and southwest Iowa.

With upper low remaining over our area through Thursday, will have to
maintain at least small shower and thunder chance. Otherwise
somewhat cool-ish temps in the 60s to 70s should rule through
Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 319 AM CDT Tue May 28 2019

A relative lull in the convective action we've see over the past
couple of weeks will continue from late this week into early next
week. Upper low/trough in the Plains is forecast to rotate southeast
as northwest mid level flow overspreads our region through the
weekend. While occasional ripples in that flow may spark some
convection from time to time, the widespread severe of late is not
expected. However a deepening low off the California coast will
eventually move inland and may ramp up severe chances in the Plains
later next week. But before then, the Friday through Monday period
should be relatively quiet with temperatures a few degrees either
side of 80 each day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1141 PM CDT Mon May 27 2019

Thunderstorms are starting to make their way through the area.
Storms will impact LNK and OMA in the 6-9Z timeframe. Multiple
models indicate there will be a lull, before a 2nd round of storms
passes through the area from 10-14Z. Conditions will mostly be at
MVFR through the day with intermittent periods of IFR. After the
passage of the 2nd line of storms, winds will be from the ENE at
15 mph gusting up to 25. MVFR criteria are likely to prevail for
most of the forecast period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ052-053-067-
     068-090>093.

IA...Flash Flood Watch through Wednesday morning for IAZ069-079-080-
     090-091.

&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Fajman
Hazardous weather outlook, May 28, 2:52 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
352 AM CDT Tue May 28 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-282300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
352 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible through tonight. Storms moving
west to east across southeast Nebraska in the early morning could
produce hail and strong winds.

Then another round of thunderstorms is forecast to fire just
after noon, mainly affecting southeast Nebraska initially, then
spreading north and east into southwest Iowa. Hail, damaging
winds are possible over much of eastern Nebraska and western Iowa.
However there is a risk for tornadoes generally in far southeast
Nebraska and far southwest Iowa, generally south of a line from
Red Oak to Weeping Water to Beatrice.

Also, heavy rain is likely from storms through tonight. Several
rounds of storms are expected to affect areas from the Omaha Metro
to the east and south. Thus a Flash Flood Watch has been issued
for those areas where soils are already saturated and an
additional 1 to 3 inches of rain could lead to Flash Flooding.

In addition to the risk of flash flooding, river and creek
flooding is likely in many areas, especially in southeast Nebraska
and southwest Iowa to include the Missouri River from Blair
downstream to past Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate river flooding will continue along the Missouri
River from Blair south to Rulo. Other small rivers and streams
will continue to run high.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and south of Interstate 80
on this afternoon and evening.

In the hours before

Local storm report, May 28, 12:04 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
104 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     HAIL             PICKRELL                40.38N 96.73W
05/28/2019  M1.00 INCH       GAGE               NE   TRAINED SPOTTER

&&
Local storm report, May 28, 12:41 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
141 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             2 E STERLING            40.46N 96.34W
05/28/2019  E1.00 INCH       JOHNSON            NE   TRAINED SPOTTER

&&
Local storm report, May 28, 12:43 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
143 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             2 E STERLING            40.46N 96.34W
05/28/2019  E1.00 INCH       JOHNSON            NE   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 2 E
            STERLING.

&&
Local storm report, May 28, 3:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             1 NNE GRETNA            41.16N 96.24W
05/28/2019  M1.25 INCH       SARPY              NE   TRAINED SPOTTER

0415 AM     HAIL             4 N GRETNA              41.20N 96.25W
05/28/2019  M1.00 INCH       DOUGLAS            NE   NWS EMPLOYEE

0415 AM     TSTM WND GST     4 N GRETNA              41.20N 96.25W
05/28/2019  E60 MPH          DOUGLAS            NE   NWS EMPLOYEE

&&
Local storm report, May 28, 3:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     HAIL             2 W OMAHA               41.27N 96.05W
05/28/2019  M1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

0430 AM     HAIL             2 SE BOYS TOWN          41.23N 96.10W
05/28/2019  E1.75 INCH       DOUGLAS            NE   TRAINED SPOTTER

            10 MINUTES OF GOLF BALL HAIL NEAR 120TH AND
            CENTER.

&&
Local storm report, May 28, 3:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
436 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     HAIL             3 SE OMAHA              41.22N 95.98W
05/28/2019  M1.00 INCH       DOUGLAS            NE   BROADCAST MEDIA

            NEAR 42ND AND I-80.

&&

The radar

The Omaha radar (KOAX), 53 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pottawattamie

When
May 28, 4:00 AM CST
Where
Pottawattamie County, 3.19 mi WSW of Quick
Measured
1 in hail
Reported by
Public
Coordinates
41.270, -95.740

Thunderstorm Wind, Page

When
May 28, 5:20 AM CST
Where
Page County, 1.05 mi E of Page Centre
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.720, -95.110

Tree limbs were blown down in Clarinda. The tree limbs landed on power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816681, 816682.